Alert archive / Colorado / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 53, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Oct 23, 2000, 2:42 PM MDT for La Plata County, Colorado. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 23, 2000, 2:42 PM MDT (20:42 UTC)
- Expired
- Oct 23, 2000, 3:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 193 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 3:00 PM MDT | Hail 0.75 | Durango, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KGJT 232042 SVRGJT COC067-232115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 242 PM MDT MON OCT 23 2000 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LA PLATA COUNTY IN SOUTHWEST COLORADO THIS INCLUDES THE CITY OF DURANGO * UNTIL 315 PM MDT * AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DURANGO...OR ABOUT 4 MILES SOUTHWEST OF DURANGO...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DURANGO AT 245 PM MDT LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3727 10805 3717 10788 3740 10748 3762 10780 .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:00 AM MDT, 11 hours 42 minutes earlier.
Area forecast discussion, Oct 23, 3:00 AM MDT, 11 hours 42 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 AM MDT MON OCT 23 2000 CLOSED LOW CONTINUES TO SPIN OVER NORTHWESTERN MEXICO WITH DEEP SOUTHERLY MOIST FLOW ALONG THE BORDER OF ARIZONA AND NEW MEXICO. EVENING MODEL SUITE OFFERING DIFFERENT SOLUTIONS.. SO WILL USE A COMBINATION OF THE ETA AND AVN MODELS. ETA SLOWER WITH EASTWARD PROGRESSION OF CLOSED LOW. BUT IT ALSO EJECTS A WAVE THAT REACHES THE NORTHERN PLAINS BY TUESDAY AFTERNOON.. AND DOING SO THE ETA SOLUTION WEAKENS UPPER CORE A LITTLE FASTER ONCE IT REACHES THE FORECAST AREA. NO OTHER MODEL SHOWED THIS EJECTING WAVE AND WILL DISREGARD. THE AVN MODEL HAS BEEN THE FASTEST MODEL OF TRYING TO ENTRAIN CLOSED LOW INTO THE WESTERLIES. DPROG/DT CLEARLY SHOWS THE AVN WAS TOO FAST WITH THIS IDEA IN LAST EVENINGS 00Z MODEL RUN.. AND BELIEVE IT CONTINUES TO BE TOO FAST. NEXT EASTERN PACIFIC SHORT WAVE TOO FAR UPSTREAM TO HAVE ANY IMMEDIATE IMPACT ON CLOSED LOW. PREFER THE SLOWER ETA BUT LIKE THE SLIGHTLY STRONGER CLOSED LOW OF THE AVN. THINK THAT THE CLOSED LOW WILL BE SOMEWHERE OVER EASTERN UTAH BY TUESDAY AFTERNOON. GIVEN THE FOLLOWING CONDITIONS ABOVE.. DEEP MOIST LAYER REACHES THE SOUTHERN ZONES TODAY AIDED BY JET STREAK THAT HAS ROUNDED THE BASE OF THE TROUGH. SOUTHWEST COLORADO WILL BE IN A REGION OF UPPER LEVEL DIVERGENCE AND LEFT FRONT QUAD OF JET WITH DEEP MOIST LAYER IN PLACE.. THEREFORE HIGHEST PRECIPITATION AMOUNTS WILL OCCUR IN THE SAN JUAN FOOTHILLS AND FOUR CORNERS AREA. FREEZING LEVEL STAYS ABOVE 10K FEET TODAY.. BUT DIABATIC PROCESSES IN AREAS OF HEAVIER PRECIPITATION WILL LOWER SNOW LEVELS BETWEEN 9000 TO 9500 FEET. SNOW ADVISORY FOR THE SAN JUANS AND PORTIONS OF THE ELK MOUNTAINS (ZONE 12) LOOKS GOOD. FORECASTING SNOW AMOUNTS WILL BE A CHALLENGE DUE TO HIGH WATER CONTENT AND VARIABLE SNOW LEVEL.. BUT CURRENT AMOUNTS IN LAST FORECAST PACKAGE ARE REASONABLE. SNOW LEVELS LOWER TONIGHT TO AROUND 8500 FEET AS COOLER AIR FILTERS INTO THE FOUR CORNERS REGION.. BUT JET SUPPORT WILL BE WEAKENING AND THEREFORE AREAL COVERAGE OF RAIN OR SNOW WILL BE DECREASING. WILL NOT EXTEND THE SNOW ADVISORY AND LET DAY SHIFT REEVALUATE. ON TUESDAY.. UPPER COLD CORE OUGHT TO BE IN THE VICINITY OF EASTERN UTAH FOR CONTINUATION OF SHOWERS. BUT WITH LOWER PRECIPITABLE WATER AND LIGHTER WIND ALOFT.. PRECIPITATION AMOUNTS WILL BE LOW. FRISBIE WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS OVER SOUTHWEST COLORADO SHOULD MAINTAIN A HIGH LEVEL OF WEATHER AWARENESS TODAY DUE TO SNOW OVER THE HIGHER MOUNTAINS ABOVE 9000 FEET. .GJT...SNOW ADVISORY ABOVE 9500 FEET CO ZN 12/18/19 TODAY.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 1:49 PM MDT | Severe Thunderstorm Warning | GJT | La Plata, Montezuma | 41 min |
| Oct 23, 2:00 PM MDT | Severe Thunderstorm Warning | GJT | Dolores, San Miguel | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.